Indiana, 2023Damaging Wind in Indiana, May 13, 2023
May 13, 2023 · NWS ILN · 1 event in 1 county or zone
Scattered showers and thunderstorms developed along a frontal boundary moving through the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed along a frontal boundary moving through the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 13, 2:59 PM EST, 2 hours 8 minutes earlier.
Area forecast discussion, May 13, 2:59 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
359 PM EDT Sat May 13 2023
.SYNOPSIS...
High pressure will start to build into the area tonight and
persist through the early part of the week. A dry cold front
will pass on Tuesday night followed by another high pressure
system.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Cold front has progressed into southeast Indiana stretching
eastward to near Portsmouth. This front will continue southward
with scattered to numerous showers near it. Still expect to get
some thunderstorms with this activity. This will all clear the
forecast area early this evening. There is the potential for an
MCS to occur well south and west of the forecast area tonight
with the northern edge possibly grazing areas from Ripley County
into Owen County. Otherwise, there will be a good deal of mid
and high clouds, although there may be a period of clearing in
southern counties this evening. Lows will be in the mid 50s to
lower 60s.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Surface ridging will keep the area dry on Sunday although mid
and high level moisture will be prevalent. A short wave will
drop southeast out of the Great Lakes Sunday night. It is not
completely out of the question that there is enough lift with
this to generate elevated showers that could be robust enough to
saturate the dry low levels. But most guidance continues to
keep the region dry. So have only gone with low chance PoPs.
Expect a respectable gradient in temperatures with highs on
Sunday ranging from the upper 60s to around 80s with lows Sunday
night in the mid 40s to mid 50s.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Temperatures just under normal start the forecast period. From
Thursday onward, readings should be at or slightly above normal.
Shortwave energy over southwestern CWA on Monday should be
weakening/exiting as a weak surface high pressure builds to the
north and northeast. Tuesday will see a dry cold frontal passage
and the highest uncertainty in the forecast will occur Wednesday.
Ensembles are diluting the possibility of colder air winning out on
Wednesday and overnight. Feel that NBM is too warm and will be
adjusting downward with future runs.
Strong high pressure to the north then tracks southeast and keeps a
dry airmass over the region through Thursday. Chances of showers
increase ahead of a cold front later Thursday and peak Friday with
the frontal passage. While showers in the wake of the front and cold
air intrusion are possible, expect the period beyond Friday night to
be dry.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Showers and possibly some thunderstorms will be in the vicinity
of the Cincinnati terminals for the first several hours of the
TAF period. Outside of this, there have been breaks in the lower
clouds, but still sufficient low level moisture for MVFR
ceilings to occur. Expect these lower clouds to scatter and/or
lift before 00Z. Thereafter will only see mid to high clouds
through the remainder of the period. There will likely be some
visibility restrictions in mist/fog at KLUK tonight and cannot
rule that out at KILN either. Winds will generally be northeast
at 10 kt or less.
OUTLOOK...No significant weather expected.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...Franks
AVIATION...
Hazardous weather outlook, May 13, 3:30 AM EST, 13 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
430 AM EDT Sat May 13 2023
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-140830-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
430 AM EDT Sat May 13 2023
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.
.DAY ONE...Today and tonight.
Showers and thunderstorms are forecast today. Heavy rain will be
possible which may result in localized flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 13, 2:39 PM EST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Wilmington OH
339 PM EDT Sat May 13 2023
INZ066-073-132030-
Franklin IN-Ripley IN-
339 PM EDT Sat May 13 2023
...A RAPIDLY DEVELOPING THUNDERSTORM WILL IMPACT PORTIONS OF WESTERN
FRANKLIN AND NORTHERN RIPLEY COUNTIES THROUGH 430 PM EDT...
At 339 PM EDT, a rapidly developing thunderstorm was located 7 miles
northwest of Lake Santee, moving southeast at 20 mph.
HAZARD...Wind gusts up to 45 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Batesville, Oldenburg, Lake Santee, Sunman, Napoleon, Millhousen,
Andersonville, Huntersville, Hamburg, Ballstown, Penntown, Interstate
74 at State Route 101, Peppertown and Buena Vista.
This includes I-74 in Indiana between mile markers 145 and 157.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3920 8544 3927 8530 3953 8530 3953 8527
3931 8507 3926 8507 3909 8544
TIME...MOT...LOC 1939Z 323DEG 16KT 3950 8539
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
McGinnisSpecial weather statement, May 13, 4:45 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Wilmington OH
545 PM EDT Sat May 13 2023
INZ073>075-080-132230-
Switzerland IN-Ripley IN-Ohio IN-Dearborn IN-
545 PM EDT Sat May 13 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF OHIO, SOUTHEASTERN
RIPLEY, SOUTHWESTERN DEARBORN AND NORTHWESTERN SWITZERLAND COUNTIES
THROUGH 630 PM EDT...
At 545 PM EDT, a strong thunderstorm was located near Versailles,
moving southeast at 15 mph.
HAZARD...Wind gusts up to 45 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Versailles, Dillsboro, Pleasant, Fairview, Farmers Retreat, Bear
Branch, Friendship, Cross Plains, Pate, Benham, Olean and Avonburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3911 8517 3896 8492 3879 8520 3891 8520
3892 8530 3900 8535
TIME...MOT...LOC 2145Z 321DEG 13KT 3900 8521
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
McGinnisThunderstorm Wind, Ripley
- When
- May 13, 5:07 PM EST to 5:09 PM EST
- Where
- Ripley County, 0.69 mi N of Benham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.990, -85.250
A large tree was blown across a roadway. Several houses also had shingle damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, May 13 to 16, 20237 deaths · 5 events
- Tornado in Texas, May 13, 20231 death · 11 injured · $500,000 · EF1 · 1 event
- Tornadoes and Flash Flooding in Iowa, May 13, 2023$476,000 · EF0 · 6 events
- Hail and Damaging Wind in Missouri, May 13, 2023$250,000 · 1 in hail · 2 events
- Tornado and Flash Flood in Oklahoma, May 13, 2023$5,000 · EF0 · 16 events
- Flash Flood and Damaging Winds in Utah, May 13 to 14, 2023$1,000 · 58 kt wind · 7 events
- Hail in Missouri, May 13, 20233 in hail · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 13, 202350 kt wind · 5 events
- Flooding in Alaska, May 13 to 18, 20234 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, May 13, 20233 events
- Flash Flooding in Texas, May 13, 20233 events
- Hail in Iowa, May 13, 20231.25 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092519.